Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Colorectal Diseases

Bowel problems

02/15/2008

Question:

I am a 49 year old woman. I have always had problems with diarrhea and some bleeding, had exam done and showed no major problems. I recently had been taking antibiotics for sinus problems. Also, had redness and irritation on roof of mouth that doctor said was from sinus problem. Done with antibiotics now, but about one week ago I started having bad cramping with my bowel movements which have excessive mucus and some blood. What could this be and the cause? Thanks.

Answer:

Could be infectious diarrhea related to antibiotic use. Call the doctor who prescribed and tell them about it; you'll need a stool culture and an antibiotic to treat the diarrhea. It could simply be a change in your bacterial make-up. OK to add Culturelle until you are seen by your doctor.

For more information:

Go to the Colorectal Diseases health topic, where you can:

Response by:

Janice Frederick Rafferty, MD Janice Frederick Rafferty, MD
Professor of Surgery
Chief of Colorectal Surgery Division
College of Medicine
University of Cincinnati